MAUDE Adverse Event Report: COOK ENDOSCOPY PASSPORT LOW PROFILE GASTROSTOMY DEVICE; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)

COOK ENDOSCOPY PASSPORT LOW PROFILE GASTROSTOMY DEVICE; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Model Number G24612
Medical Device Problem Codes Migration or Expulsion of Device (1395); Off-Label Use (1494)
Health Effect - Clinical Codes Hyperemia (1904); Unspecified Infection (1930); No Consequences Or Impact To Patient (2199)
Date of Event 03/21/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was performed only by the pictures provided in response to this report because the product said to be involved was not provided to cook for evaluation.Per the photo provided we can see that the bolster is not in the intended location.Without the product or substantial evidence to contradict the complaint, it is considered confirmed based solely on statements describing the event.A review of potential device changes that could have contributed to this report was completed.There were no changes to the material, device design or manufacturing processes.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use (ifu) lists the following contraindications: ¿contraindications to passport insertion include, but are not limited to: gastric bleeding; gastric ulcers; existing stoma tract less than diameter of selected passport; anatomy resulting in stoma tract greater than 4.4 cm or less than 1.2 cm in length; physical condition requiring jejunal feeding; stoma tract which is tortuous, incomplete, immature or indeterminable.Relative contraindications include, but are not limited to: stoma tract is irritated, granulated, infected, or actively bleeding.¿ the ifu lists the following potential complications: ¿potential complications associated with passport placement include, but are not limited to: bleeding, tissue irritation, stoma site infection, leakage of gastric contents, peritonitis, gastrocolic fistula, sepsis and death.¿ the ifu states: "it is recommended that patient be evaluated periodically for weight gain which may cause existing passport to be tight against skin." fluctuations in patient weight can cause the passport to become ill-fitting or incorrectly placed.The ifu states: "carefully determine condition and direction of stoma tract.Warning: if stoma tract is tortuous, incomplete, immature, or indeterminable, do not proceed with placement of this device.Seek endoscopic and/or fluoroscopic guidance to determine optimal tube replacement method." the ifu includes the following caution statement: ¿caution: if resistance is encountered, remove obturator and passport.Reassess to confirm direction and verify integrity of stoma tract.Proceed cautiously with placement.¿ the ifu states: "passport should rest gently against skin surface, with a minimum of 5 mm between base of external bolster and skin surface." if the base of the external bolster is placed too close to the skin surface, the passport could be incorrectly placed and cause complications.¿caution: if passport is tight against skin, excessive pressure may cause leakage of gastric contents, edema, infection, tissue necrosis, and/or necrotizing fasciitis and should be replaced with a longer passport.¿ prior to distribution, all passport low profile gastrostomy devices are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is currently being assessed at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used on a pediatric patient, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
The following information was provided to cook by the user regarding a cook passport low profile gastrostomy device: the doctor reported the significant increase in the incidence of buried bumper cases occurring with these buttons.A buried bumper is a major complication in patients using gastrostomy, which occurs due to migration of the button from the gastric chamber towards the skin, with a risk of fistulous path, peritonitis, wall necrosis, sepsis and even death.Another procedure was required to place a new gastrostomy.There was no reportable information at this time.Information received during a teleconference with the distributor on (b)(6) 2017: the devices were used on pediatric patients (this device is not intended for pediatric population).The patient only required a new passport device in the old stoma (subject of this report).There are pictures of two patients.A translation of the physician's original email was received on (b)(6) 2017: there are major and minor complications.In minor, there is leakage in the unidirectional valve, just after the insertion of the probe, with new procedures needed.However, our major concern is the great increase of buried bumper cases with these probes.Buried bumper is a major complication.With a risk of fistulous path, peritonitis, wall necrosis, sepsis and even death.In most cases, this event occurs after years of gastrostomy and using the device for a long time.We are working with about 150 pediatric patients in regular care at the clinic.In retrospective, from 1993 until 2016, in 120 patients, the incidence of buried bumper was 3%, 4 patients in 23 years.This year there are 4 registered cases, with new endoscopic procedure for ¿re-gastrostomy¿ [replacement of device] and hospital internment with antibiotics (subject of this report, and see related mdrs 1037905-2017-00730, mdr 1037905-2017-00731, and mdr 1037905-2017-00732).In some patients the procedure was done with endoscopic control, with the correct positioning registered.In all related patients, the event occurred in less than 3 months after the initial procedure.
 
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was performed only by the pictures provided in response to this report because the product said to be involved was not provided to cook for evaluation.Per the photo provided we can see that the bolster is not in the intended location.Without the product or substantial evidence to contradict the complaint, it is considered confirmed based solely on statements describing the event.A review of potential device changes that could have contributed to this report was completed.There were no changes to the material, device design or manufacturing processes.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use (ifu) lists the following contraindications: ¿contraindications to passport insertion include, but are not limited to: gastric bleeding; gastric ulcers; existing stoma tract less than diameter of selected passport; anatomy resulting in stoma tract greater than 4.4 cm or less than 1.2 cm in length; physical condition requiring jejunal feeding; stoma tract which is tortuous, incomplete, immature or indeterminable.Relative contraindications include, but are not limited to: stoma tract is irritated, granulated, infected, or actively bleeding.¿ the ifu lists the following potential complications: ¿potential complications associated with passport placement include, but are not limited to: bleeding, tissue irritation, stoma site infection, leakage of gastric contents, peritonitis, gastrocolic fistula, sepsis and death.¿ the ifu states: "it is recommended that patient be evaluated periodically for weight gain which may cause existing passport to be tight against skin." fluctuations in patient weight can cause the passport to become ill-fitting or incorrectly placed.The ifu states: "carefully determine condition and direction of stoma tract.Warning: if stoma tract is tortuous, incomplete, immature, or indeterminable, do not proceed with placement of this device.Seek endoscopic and/or fluoroscopic guidance to determine optimal tube replacement method." the ifu includes the following caution statement: ¿caution: if resistance is encountered, remove obturator and passport.Reassess to confirm direction and verify integrity of stoma tract.Proceed cautiously with placement.¿ the ifu states: "passport should rest gently against skin surface, with a minimum of 5 mm between base of external bolster and skin surface." if the base of the external bolster is placed too close to the skin surface, the passport could be incorrectly placed and cause complications.¿caution: if passport is tight against skin, excessive pressure may cause leakage of gastric contents, edema, infection, tissue necrosis, and/or necrotizing fasciitis and should be replaced with a longer passport.¿ prior to distribution, all passport low profile gastrostomy devices are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used on a pediatric patient, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
The following was initially provided on 12/04/2017: "the following information was provided to cook by the user regarding a cook passport low profile gastrostomy device: the doctor reported the significant increase in the incidence of buried bumper cases occurring with these buttons.A buried bumper is a major complication in patients using gastrostomy, which occurs due to migration of the button from the gastric chamber towards the skin, with a risk of fistulous path, peritonitis, wall necrosis, sepsis and even death.Another procedure was required to place a new gastrostomy.There was no reportable information at this time.Information received during a teleconference with the distributor on 11/08/2017: the devices were used on pediatric patients (this device is not intended for pediatric population).The patient only required a new passport device in the old stoma (subject of this report).There are pictures of two patients.A translation of the physician's original email was received on 11/09/2017: there are major and minor complications.In minor, there is leakage in the unidirectional valve, just after the insertion of the probe, with new procedures needed.However, our major concern is the great increase of buried bumper cases with these probes.Buried bumper is a major complication.With a risk of fistulous path, peritonitis, wall necrosis, sepsis and even death.In most cases, this event occurs after years of gastrostomy and using the device for a long time.We are working with about 150 pediatric patients in regular care at the clinic.In retrospective, from 1993 until 2016, in 120 patients, the incidence of buried bumper was 3%, 4 patients in 23 years.This year there are 4 registered cases, with new endoscopic procedure for ¿re-gastrostomy¿ [replacement of device] and hospital internment with antibiotics (subject of this report, and see related mdrs 1037905-2017-00730, mdr 1037905-2017-00731, and mdr 1037905-2017-00732).In some patients the procedure was done with endoscopic control, with the correct positioning registered.In all related patients, the event occurred in less than 3 months after the initial procedure." additional information was received on 02/23/2018: the patient had hyperemia and edema around the passport, with cellulitis.Hospitalization, antibiotic use (cephazolin), new endoscopy, and re-gastrostomy was necessary.
 
Additional Manufacturer Narrative

Brand Name
PASSPORT LOW PROFILE GASTROSTOMY DEVICE
Common Device Name
KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7080845
Report Number1037905-2017-00729
Device Sequence Number1159337
Product Code KNT
UDI-Device Identifier00827002246126
UDI-Public(01)00827002246126(17)180620(10)W3792790
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K920579
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG24612
Device Catalogue NumberPASS-20-1.7
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/21/2017
Device Age10 MO
Event Location Hospital
Initial Date Received by Manufacturer 11/09/2017
Supplement Date Received by Manufacturer12/04/2017
02/23/2018
Initial Report FDA Received Date12/04/2017
Supplement Report FDA Received Date12/27/2017
03/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;